About two weeks ago was mid-way through my latest Remicade cycle, so the ideal time to get the flu shot. I figured I’d feel mildly gross for two days or so, and be back at work by Monday. That did not happen.
Instead, I felt worse and worse over the weekend. By the Monday, I went to see my doctor. I was wincing in pain with every step; it felt like I was being kicked in the diaphragm. And I had a weird rash that looked and felt like a cluster of really nasty, deep-seated zits on my left side. They reminded me of erythema nodosum, which I hadn’t had since 2002, but they weren’t on my legs, and they were also itchy. My doctor tested me for shingles. The positive test came back the next day.
I was put on an antiviral to stop the shingles from getting worse. So far, it is working, but it has side effects for me: mania and restlessness. It’s very much like steroid mania, but without the water retention or the same level of desire to eat large quantities of bland food that I get from steroids. But the sleep deprivation is really quite something. The second night I was on this antiviral, I couldn’t get to sleep until 7 am — around the time that I usually wake up. I have to be on this stuff for at least 10 days.
Forget going back to work this week, week 2 of this infection. Even now that I can walk normally again, I’m so scatterbrained from the antiviral that there would be no point, and even something as simple as an hour of grocery shopping wears me right out. I’m not sure how much of the fatigue this time is shingles, how much is the antiviral for the shingles, how much of it is Remicade wearing off, and how much of it is sheer sleep deprivation. I’m worried about how I’m going to fare when I don’t have to take the antiviral any more. I have the feeling I probably won’t be able to work for the rest of the month because I’ll be catching up on sleep, then hit with Crohn’s-related fatigue as the last of the Remicade wears off, and then, when I get my dose of Remicade (at least 1 week late, to ensure that all the shingles virus is gone or at least behaving itself by then), I’ll go through the regular process of steroid mania and withdrawal.
One viral infection = a month of lost wages.
Also, since I haven’t been able to leave my place except for short visits to the doctor’s or the grocery store for almost 2 weeks at this point, I’ve been gaining weight because I can’t exercise. I feel bad about that, too.